Thunderstorm Wind, Duval
- When
- July 9, 11:30 AM EST
- Where
- Duval County, (Nzc)nas Cecil Fld
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.220, -81.880
The AWOS at Cecil Commerce Airfield measured a wind gust of 63 mph.
Prevailing flow continued from the southwest-west as high pressure extended across south Florida and a trough approach from the north-northwest. 4 inches fueled scattered strong to pulse severe storms that formed along the sea breezes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Prevailing flow continued from the southwest-west as high pressure extended across south Florida and a trough approach from the north-northwest. High diurnal instability and PWAT of 2.25 to 2.4 inches fueled scattered strong to pulse severe storms that formed along the sea breezes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 9, 8:10 AM EST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
910 AM EDT Sun Jul 9 2023
...New UPDATE...
.UPDATE...
Issued at 910 AM EDT Sun Jul 9 2023
The forecast remains on track with only minor changes. The flow
today is stronger than the past several days with a mean west flow
at about 20 kt through 6 KM. The moisture levels have dropped a bit
with a PWAT of about 1.82 inches on the 12z sounding and the temps
aloft at 500 mb have warmed to about -5C. Despite some of these
negative factors, the complex of showers and storms over the FL
panhandle and the west coast sea breeze will get showers and storms
going early today. Latest visibly imagery shows increasing
cloudiness already with a couple of showers over northeast FL.
Ahead of the convection, rapid warming temps and elevated dewpoints
will support heat indices reaching up to near 108 to 111. Overall,
just some minor adjustments to the POPs and sky cover. May need some
additional changes to increase sfc winds as gusts of 20-25 mph are
possible outside of showers/storms, and also minor tweaks to POPs.
Marine and surf zone on track with some adjustments for winds, as we
expected some winds to about 20-25 mph.
&&
.NEAR TERM...
Issued at 406 AM EDT Sun Jul 9 2023
Prevailing flow will continue to be from out of the southwest-
west today and into Monday morning as high pressure ridging
continues to build in over the southern Florida peninsula and
troughing ahead of an advancing frontal boundary compresses down
from out of the north bringing increased instability and PWAT
values ranging upwards of 2.25 to 2.4 inches over the forecast
area overnight and into the early morning hours on Monday. The
pattern of diurnal convection will continue today with early
showers and possible thunderstorms building in by late morning for
areas south of the I-10 corridor near the I-75 corridor before
becoming more widespread across southeast Georgia and northeast
Florida in the afternoon and evening hours, with stronger
developments occuring along the sea breeze boundary and areas of
convergence. Convection will disperse overnight tonight with
developments returning in the early AM hours on Monday, building
in from out of the west. High temperatures today will rise into
the mid to upper 90s today with heat index values rise to values
of 110 degrees or higher for areas where cloud cover and convection
fails to develop before peak potential daytime heating sets in.
Overnight low temperatures will drop down into the mid to upper
70s.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 406 AM EDT Sun Jul 9 2023
Mon & Mon Night...Showers and storms are expected to move across
the area through the day Monday with morning convection edging
inland from the Gulf Coast across the Suwannee River Valley where
deep layer westerly flow will bring the highest low level
instability inland under a strengthening 850 mb jet of 25-35 kts.
The strongest short wave trough energy will overspread SE GA and
our FL zones through the day Monday, with a few convective
bands/clusters likely. The first cluster of convection is expected
to overspread NE FL through the morning and into the afternoon,
then another band accompanies the passing short wave across our SE
GA zones into the afternoon and edges southward toward NE FL into
the evening. Another band of pre-frontal convection could near
the Altamaha river basin the late afternoon/evening, where the
strongest dynamics will phase but low level instability may be
lacking given cloud cover and cooler temps.
Morning storms moving inland form the GOMEX across NE FL will
have the potential to producing gusty winds and locally heavy
rainfall, with an increasing potential for marginally severe hail
and continued gusty wind threat across SE GA and the remainder of
NE FL into the afternoon and evening as lapse rates steepen aloft
to near -6 C/km (near climo) with the approach of the upper trough
axis. A band of fading convection is expected to drift southward
across SE GA through Monday evening, then extend across NE FL
through early Tuesday morning as the upper level trough axis
slides toward the Atlantic coast, with a drier WNW to NW mid/upper
level flow across SE GA limiting precip potential, but a
continued westerly flow across NE FL with convection edging inland
from the GOMEX once again during the early morning hours across
the Suwannee River Valley.
High temps Monday will trend much cooler in the mid 80s for many
areas due to cloud cover and early onset of rainfall with some low
90s possible across our eastern NE FL zones where breezy winds
near 15 mph with gusts to 25 mph will be possible at times before
cloud cover limits insolation. Low temps Monday night will trend
cooler across SE GA due to drier air with lows near normal in the
low 70s while near to above normal lows in the mid 70s will
continue across much of NE FL where cloud cover remains.
Tue & Tue Night...Drier air across SE GA will bring lower rain
chances and warmer temps in the low 90s compared to NE FL which
will remain under moist westerly flow within the base of the
eastern CONUS mid/upper level long wave trough. Morning showers
and storms will spread west to east across NE FL with local heavy
rainfall potential due to training convection. Westerly steering
flow still too strong in the 15-20 kt range across NE FL for the
east coast sea breeze to develop, but weaker flow around 10-15 kts
across SE GA may enable the east coast sea breeze to drift inland
and spark some afternoon showers/storms near to just west of the
I-95 corridor near the diurnal thermal low. Although storm
coverage is not expected to be as widespread across SE GA and
north of I-10 Tue, storm strength could be enhanced by the
intrusion of drier air aloft and mid/upper level shear. Storms
will fade in coverage and intensity into the evening hours. High
temps will trend cooler across NE FL Tue in the upper 80s to low
90s given precip and cloud cover edging inland from the GOMEX in
the morning, with the warmer temps across SE GA in the lower 90s.
Tue night, mild low temps will trend near to slightly above normal
in the lower 70s.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 406 AM EDT Sun Jul 9 2023
Wed & Thu...Weaker westerly steering flow in the 1000-700 mb
layer develops as the upper level trough across the region de-
amplifies as a ridge centered over the SW extends a ridge axis
eastward across the Gulf Coast states. Deeper moisture will focus
across FL zones with comparatively drier mid/upper level across SE
GA bringing less convective coverage compared to NE FL both days.
Sea breezes will develop along both coasts and press inland into
the afternoons, with a merger focused across the interior in the
evening, then precip will fade into the late evening hours.
Temperatures begin to moderate back toward climo values.
Fri-Sat...A return to above normal temperatures and potential Heat
Advisory conditions as a mid and upper level ridge extends across
the northern GOMEX. The surface ridge axis positions across
central FL. Weak WSW 1000-700 mb steering flow near 5 kts and near
to above normal PWAT will enable both west and east coast sea
breezes to develop and drift inland through the day triggering
scattered to numerous diurnally enhanced showers and storms. Given
warm temps aloft and subsidence, t'storm coverage may be more
isolated in nature with the main convective hazard locally heavy
rainfall.
&&
.AVIATION...
(12Z TAFS)
Issued at 740 AM EDT Sun Jul 9 2023
Localized MVFR and IFR cigs are over parts of northeast FL affecting
areas near SGJ and possibly close to GNV through about 14z.
Otherwise, VFR clouds for very near term. With the westerly flow
fairly strong today, plenty of low level moisture, and daytime
heating, we expect a rapid development of cumulus and then deeper
convection with showers and storms forming by about 14z, first
around GNV then spreading east about 20-25 mph. There is already a
couple of showers that are about 30SM west of GNV. Best chances
of convection over northeast FL, and have upgraded PROB30 groups
for TEMPO groups. The early start of convection will mean a
general lull in the activity by about 20z for most TAF sites.
There may be another round of convection however by 23z or so.
Lower rain chances expected tonight with most showers and any
storms dispersing.
&&
.MARINE...
Issued at 406 AM EDT Sun Jul 9 2023
High pressure will extend across the southern half of the Florida
peninsula through into midweek as a front presses southward
across the southeast states and into northern Florida by early
this week. Afternoon into evening showers and thunderstorms will
continue over the coastal waters into next week. Some of these
storms will produce strong gusty winds with stronger storms
anticipated for the beginning of the week over Florida waters,
ahead of the front. South-southwesterly winds continue across the
coastal waters this week.
Rip Currents: Low Risk for all beaches through midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 93 75 85 71 / 50 40 70 40
SSI 97 79 90 75 / 50 30 60 50
JAX 97 77 89 74 / 60 30 60 50
SGJ 95 77 91 75 / 60 30 70 50
GNV 93 76 88 74 / 60 20 80 40
OCF 93 77 90 75 / 70 20 80 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ031-033-035-038-
124-125-132-133-136>138-140-232-236-237-240-325-340.
GA...Heat Advisory until 7 PM EDT this evening for GAZ154-166.
AM...None.
&&Special Weather Statement
National Weather Service Jacksonville FL
1120 AM EDT Sun Jul 9 2023
FLZ020-021-023-024-122-222-GAZ163-350-364-091600-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Inland Nassau FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Southern Ware GA-
1120 AM EDT Sun Jul 9 2023
...Thunderstorms will impact portions of northwestern Nassau,
western Baker, northern Columbia, east central Suwannee,
southeastern Hamilton, southeastern Ware, southeastern Clinch and
south central Charlton Counties through NOON EDT...
At 1119 AM EDT, Doppler radar was tracking thunderstorms along a
line extending from 8 miles south of Fargo to Wellborn. Movement was
east at 30 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake City, White Springs, Taylor, Wellborn, Five Points, Watertown,
Winfield, Olustee and Suwannee Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3015 8292 3062 8258 3072 8198 3015 8240
TIME...MOT...LOC 1519Z 265DEG 26KT 3056 8257 3024 8281
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYPreliminary Local Storm Report
National Weather Service Jacksonville FL
1144 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Gst 1 ESE Watertown 30.18N 82.58W
07/09/2023 M43 MPH Columbia FL AWOS
AWOS station KLCQ Lake City.
&&
LEVSpecial Weather Statement
National Weather Service Jacksonville FL
1155 AM EDT Sun Jul 9 2023
FLZ023-024-030-031-033-124-125-132-225-232-325-425-GAZ350-364-091700-
Western Clay FL-Union FL-South Central Duval FL-Inland Nassau FL-
Bradford FL-Eastern Clay FL-Baker FL-Western Duval FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-Inland St. Johns FL-
Western Charlton GA-Southern Ware GA-
1155 AM EDT Sun Jul 9 2023
...Strong thunderstorms will impact portions of Nassau, northeastern
Bradford, northwestern St. Johns, Baker, Union, northern Clay, Duval,
southeastern Ware and southeastern Charlton Counties through 100 PM
EDT...
At 1155 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Stephen Foster State Park
to near Groves. Movement was east at 35 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, St. Marys, Fernandina Beach, Orange Park, Green Cove
Springs, Hilliard, Lake Butler, Callahan, Raiford and Jacksonville
International Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3072 8145 3076 8147 3073 8148 3071 8145
2996 8156 2998 8245 3071 8229 3076 8174
3075 8166 3072 8161 3074 8160 3073 8157
3076 8158 3071 8154 3077 8153 3079 8147
3076 8146 3079 8144
TIME...MOT...LOC 1555Z 269DEG 30KT 3065 8225 3001 8239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
1215 PM EDT Sun Jul 9 2023
FLZ033-132-133-137-232-237-091700-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
1215 PM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of southwestern St.
Johns, northern Putnam and southern Clay Counties through 100 PM
EDT...
At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Florahome, or 9 miles north of Interlachen, moving east at 35 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palatka, Hastings, East Palatka, George's Lake, Florahome, Bostwick,
Melrose Landing, Federal Point, Orange Mills and Bardin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2965 8198 2974 8196 2984 8199 2990 8137
2963 8136
TIME...MOT...LOC 1615Z 268DEG 30KT 2976 8190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
1217 PM EDT Sun Jul 9 2023
FLZ137-140-240-091645-
Central Marion FL-Eastern Putnam FL-Eastern Marion FL-
1217 PM EDT Sun Jul 9 2023
...Strong thunderstorms will impact portions of eastern Marion and
southeastern Putnam Counties through 1245 PM EDT...
At 1217 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Fort McCoy to near Silver
Springs Shores. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crescent City, Salt Springs, Juniper Springs, Lynne, Weirsdale,
Ocklawaha, Moss Bluff, Silver Springs Shores, Lake Weir and
Belleview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2902 8209 2940 8189 2943 8149 2939 8147
2937 8148 2932 8168 2928 8164 2905 8164
2905 8166 2896 8166 2896 8189
TIME...MOT...LOC 1617Z 278DEG 20KT 2934 8187 2908 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYThe Jacksonville radar (KJAX), 34 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
9 thunderstorm wind. Local standard time, as filed.
The AWOS at Cecil Commerce Airfield measured a wind gust of 63 mph.
A snapped tree caused damage to a roof in DuClay near Blanding Blvd. The time of damage was based on radar.
The AWOS at Naval Air Station Jacksonville measured a wind gust of 62 mph.
A tree was blown down in a backyard off of West 2nd Street. The time of damage was based on radar.
A railroad crossing was damaged by wind gusts on Tallyrand Avenue.
A mesonet station measured a wind gust of 62 mph.
A tree was blown down and blocked the right lane of I-295 Southbound near the Town Center exit. The time of damage was based on radar.
A tree was blown down across Racetrack Road. The time of damage was based on radar.
The ASOS at Craig Airfield measured a wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106352, 1106348, 1106353, 1106349, 1106346, 1106355, 1106347, 1106351, 1106356.